News

Cholesterol lowering: why do statins trigger muscle pain?

Cholesterol lowering: why do statins trigger muscle pain?


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Statins: Why cholesterol-lowering causes muscle problems

It has long been known that people who take cholesterol-lowering drugs experience increased muscle pain. It is not yet clear why these complaints occur. But researchers from Saarland University have now tracked down the possible causal causes for this.

Statins are used to lower cholesterol levels in patients and thus reduce the risk of heart disease. However, it has long been known that their ingestion is associated with a number of dangerous side effects. Among other things, the drugs can make you susceptible to diabetes, increase the likelihood of osteoporosis and weaken the muscles. Researchers have now gained new insights into the causes of the side effects.

Possible causal relationship found

Patients who take statins to lower their blood cholesterol levels often complain of muscle problems. Why these occur is not yet clear.

As the Saarland University wrote in a statement, the pharmacists Professor Alexandra K. Kiemer and Jessica Hoppstädter from the Saarland University have now found a possible causal connection in a study:

According to their results, statins cause the body to produce a protein called "gilz", which affects the muscle cells.

The researchers' study was published in The FASEB Journal.

Many patients complain of muscle problems

Cholesterol-lowering drugs are among the most prescribed drugs worldwide. Doctors primarily use statins, which are generally well tolerated. Relatively often, however, patients complain about muscle symptoms that can occur in the form of pain or muscle weakness.

“According to figures from clinical application studies, these occur in five to 29 percent of cases. Older and female patients as well as people who are physically active seem to be at higher risk, ”explains Alexandra K. Kiemer, Professor of Pharmaceutical Biology at Saarland University.

In 2018, more than six million patients were treated with statins in Germany. For this reason, several hundred thousand to 1.8 million people with muscle problems can be assumed. What exactly happens in the body and trigger the symptoms has not yet been clarified.

A protein called "Gilz" could be responsible for the symptoms

Alexandra K. Kiemer and her research group could now have found the actual cause of the muscle pain: They make a protein called "Gilz" responsible for the corresponding processes in the body.

"Gilz is a short form for glucocorticoid-induced leucine zippers," says Kiemer. Your working group has been dealing with this protein for years and in many studies.

“Actually, the main function of Gilz in the body is to suppress inflammatory processes. Statins protect against heart attacks on the one hand by lowering the cholesterol level, and on the other hand by reducing vascular inflammation, ”explains the scientist.

“Therefore, we suspected a connection between statins and Gilz. Our data indicate that Gilz can do good, but also bad, in the body, ”says the pharmacist. It is the first time that this protein has been linked to statins and their side effects.

Muscle cells are affected

Based on this initial suspicion, the researchers initially analyzed numerous data sets from research databases available worldwide for their study: They then evaluated them to determine whether statins influence Gilz.

After her suspicions had been confirmed, the scientists were able to confirm her assumption in a series of experiments on living cells. “Statins mean that the protein gilz is increasingly produced in the cells. This affects the muscle cells. Because the increased Gilz production means that the muscle cells tend to die. In addition, the formation of new muscle fibers is inhibited, ”explains Kiemer.

The pharmacists therefore switched off Gilz in living cells and then observed the effects of the statins. "If we carry out the treatment with statins on muscle cells or whole muscle fibers, in which Gilz has been genetically switched off, the damage just described is practically completely absent," says the scientist.

Physically active people particularly affected

As the message says, there are indications that particularly physically active people suffer from muscle symptoms after taking statins. Statins also seem to affect training success.

Therefore, the pharmacists around Alexandra K. Kiemer are planning a new study together with sports doctor Anne Hecksteden from Professor Tim Meyer's group at Saarland University.

"We have evidence that there is a connection between statins, physical training and the protein gilz and we want to take a closer look at this," says Alexandra K. Kiemer. (ad)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.

Swell:

  • Saarland University: Cholesterol-lowering drugs: Researchers track down the cause of muscle pain with statins, (accessed: February 10, 2020), Saarland University
  • Jessica Hoppstädter Jenny Vanessa Valbuena Perez Rebecca Linnenberger Charlotte Dahlem Thierry M. Legroux Anne Hecksteden William KF Tse Sara Flamini Anastasia Andreas Jennifer Herrmann Christian Herr Rolf Müller Tim Meyer Robert Bals Carlo Riccardi Stefano Bruscoli Alexandra K. Kiemer: The glucocorticoid-induced leucine zipper mediates statin - induced muscle damage; in: The FASEB Journal, (published: 06.02.2020), The FASEB Journal


Video: The Side Effects of Statins (September 2022).


Comments:

  1. Somerton

    You are mistaken. Let's discuss it. Write to me in PM.

  2. Shakazil

    This brilliant idea just engraved

  3. Songaa

    I apologize that I cannot help with anything. I hope you will be of help here.

  4. Gardakree

    Sometimes there are objects and worse

  5. Traveon

    Thanks for the information, can I help you synonymous with something?

  6. Geol

    Everything in this article is correct. Nice blog, added to favorites.

  7. Berhanu

    Agree, a very good message



Write a message